Kicking Breast Cancer's Butt

Tamoxifen

I took my first dose of Tamoxifen today.  I set my phone alarm for 12:30pm every day, because you’re supposed to take it around the same time every day.

One of the side effects my doctor talked to me about was increased chance of blood clots, so I figure if I drink one glass of red wine every night, I’m good.

Red wine is good for that, right?

That’s my story and I’m sticking to it.

I mentioned a few days ago that I had seen my medical oncologist, and that she had given me my prescription for Tamoxifen.  I also mentioned that she said I could start anytime, as long as I started before the three month follow up.  I’ve had the prescription paper sitting next to my recliner, with the thank you letter I wrote to my friend Susan, and the check for the Boy Scouts for the Christmas tree pick up they did early in January.  The two items for the mail are STILL sitting there, but tonight Ken took the prescription up to Walgreen’s to be filled.

He just returned, and let me know that the Tamoxifen would be ready later tonight, and we could pick it up tomorrow.  Now, I’m not especially worried about side effects, and from everything I’ve been reading, most patients don’t notice any SE’s right away.  But I’d decided, sort of subconsciously, that I would wait until after Valentine’s day to start the regimen.  I told Ken this, when he gave me the prescription status, adding that he didn’t expect I was in such a hurry to start that I would need it tonight.  He looked at me for a beat, and so I felt the need to explain myself, and why I wanted to wait until AFTER Valentine’s Day.

He told me “The best Valentine’s gift you could give me is to stick with the program.”

Can you believe that guy?

We met with the medical oncologist yesterday, and I received my prescription for Tamoxifen.  She said I could start any time, as long as it was before we meet again for my 3 month follow up.  Ken suggested I wait until after the Superbowl, so I don’t have to suffer with some of the more common side effects, and can enjoy the game.  But everything I’ve been reading on www.breastcancer.org indicates that most patients don’t notice any side effects right away.  Still, I think I will wait, at least until next week.

She told us that weight gain, or at least trouble losing weight is common on Tamoxifen, as it messes with your metabolism.  I also learned that chemo messes with your metabolism.  Here I thought it was all because of the steroid.  But no.  And now I’m frustrated, grumpy, and obsessed with the unknown – again.  I have no idea how my body (and mood) will react to this drug, so my mind immediately goes to the worst.  I’m going to be a fat, bitchy meanie head, with out of control emotions, my daughter will be afraid of me, and my husband will want to divorce me.  In short, I’ll become my mother.  But that’s another story…

I can’t blame everything on my medication, especially the weight gain, which seems to be primarily settled around my waist.  I gained only 14 pounds on the A/C regimen (only!), and it came off pretty fast (to be honest, I was fat to begin with).  Therefore I expected that I would drop the 27 pounds I’d gained on taxol just as quickly.  But I just keep on losing and gaining back the same 2-3 pounds, no matter what I do.  At least it seems that way.  I don’t feel that I’m doing anything different now that I was doing when I finished my A/C, except of course I’m not traveling like I was those three weeks after the A/C.  I was under a lot of stress, so I also barely ate, for fear that I’d mess up my digestive system even more than the chemo did.

Thinking about it now, after the sentencing hearing was behind us, and everything about my father’s death was resolved (at least as much as it could be, for the present – again, that’s another story), I went into comfort eating mode.  I wasn’t constantly nauseous from chemo, and life went back to (relatively) normal.  This significant lack of stress contributed to my weight gain on taxol.  I gave myself a pass to eat anything I wanted, and rest as much as I wanted.  This explains why I gained 27 pounds during my taxol regimen, rather than a measly 14, as I did on A/C.  This may also explain why I haven’t been able to peel the extra weight away now that I’m not having weekly infusions of chemo.

Now that I’m complete with all of my chemo and radiation, it’s time to start thinking about recovering not only from the treatment, but from my “free pass” from taking responsibility for my health and weight.  I’ve started to be more mindful of what I’m eating.  Not so many bagels with cream cheese, more leafy greens at lunch; however, still plenty of cream and sugar in my coffee.  Some things I just can’t give up.  Plus I’m crazy about Ken’s “mansangna” which he makes during the Seahawks games.  I’m not kidding, it’s the best lasagna I’ve ever had.  Cheesy goodness…

Since I love food, I have to believe exercise will be my saving grace to burning off the belly fat.  It always has in the past – housework, yard work, walking to the store – because I can’t stand going to the gym.  I feel like I don’t belong there.  That’s for young, vital, in shape people.  But that’s just me.

The thinnest I’ve ever been since high school, I still weighed over 140 pounds, and my face was gaunt.  And I ate chocolate every day, pasta 3-4 times a week, and drank coffee with cream and sugar twice a day.  The only exercise I got was walking – lots of it.  Probably 20-25 miles a week and that’s no exaggeration.  I was studying abroad in London, and one of my classes was Art and Architecture, which was lots and lots of walking every single week.  So no one can tell me simple walking doesn’t burn calories and fat – it does.  At least, it works for me.

I guess what I’m getting at is my exercise has to have a goal other than weight loss.  A clean house, a decent garden, or seeing beautiful places and things and meeting wonderful people around London, Paris, Charleston, etc.  My jeans fitting a little more loosely will be just a bonus.

Hmm, maybe this “bigger picture” approach is the key to my recovery from breast cancer, as well.